Colorado, 2023

Flood in Colorado, May 29, 2023

May 29, 2023 · NWS GJT · 1 event in 1 county or zone

Accelerated snowmelt from a near-record snowpack due to above normal temperatures produced high and fast flow on the Roaring Fork River. One such area was between Wingo and Snowmass, Colorado, where an individual drowned after accidentally falling into the river.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Accelerated snowmelt from a near-record snowpack due to above normal temperatures produced high and fast flow on the Roaring Fork River. One such area was between Wingo and Snowmass, Colorado, where an individual drowned after accidentally falling into the river.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 29, 10:17 AM MST, 43 minutes earlier.

Area forecast discussion, May 29, 10:17 AM MST, 43 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1117 AM MDT Mon May 29 2023

.SHORT TERM...(Today through Tuesday)
Issued at 248 AM MDT Mon May 29 2023

Satellite imagery shows the cutoff low slowly retrograding westward
off the California coast, acting like a low cut off from the jet and
any steering flow. The models are struggling to handle the low and
thus introducing dispersion into the solutions on timing, location
and track of this low over the coming days. The GFS and GEFS are
running ahead on timing and farther south on tracking as compared to
the European deterministic and ensembles, but all are in general
agreement with the low continuing to drift south west over the next
24 hrs before turning to move inland across or to the north of the
LA Basin Tuesday into Tuesday night. In the mean time, eastern Utah
and Western Colorado remain under weak ridging centered over the
region with light zonal flow aloft. Subsidence under the ridge is
bringing clear skies to most of the region, the exception being
northeastern Utah and the far northwestern Colorado where a few
clouds and even a few light showers persist overnight, fed by a very
weak AR, or more, an atmospheric trickle pushed inland off the
Pacific by the cutoff low. This trickle of moisture in combination
with weak disturbances passing just to the north of the region has
been enough to keep some CAPE over the region and keep showers and
thunderstorms going in the area for the last few days. This line is
slowly pushing to the north into Wyoming, but will still bring a bit
of convective activity along the northern areas from the eastern
Uintas to the Continental Divide in northern Colorado this
afternoon. As the low starts moving inland Tuesday, the ridge erodes
and moves east with the flow aloft becoming more southerly across
the region, thereby allowing some moisture from the Front Range to
seep westward along the Divide resulting in an uptick in showers and
thunderstorms along the Divide Tuesday. The storms over the Uinta
Mountains will will still be in play Tuesday too under the trickle
of moisture to the north. The primary threat from these storms will
be the strong downburst winds due to the high bases. Under the ridge
today and tomorrow, temperatures will run about five degrees above
normal for the end of May.

.LONG TERM...(Tuesday night through Sunday)
Issued at 248 AM MDT Mon May 29 2023

By Tuesday night, the closed low will have settled near the
Arizona/California border, seeing southwest flow persist across
eastern Utah and western Colorado until Wednesday morning when
flow aloft takes on a more direct southerly component. The low
will continue to slowly lift northeast towards the Four Corners
region on Wednesday. On Thursday, we can expect the low to
transition to an open wave as it tracks across southeast Utah and
southwest Colorado before exiting our forecast area by Thursday
night. Another progressive shortwave over the Great Basin will
quickly follow a similar track on Friday, allowing unsettled
conditions to prevail through the end of the week. The weekend
will see residual troughiness linger along the Continental Divide
while a weak ridge of high pressure attempts to build over the
southwest CONUS.

Diving into more detail, precipitable water (PWAT) will slowly
begin to climb early Wednesday as the low approaches and as
additional moisture advects northward in the southerly flow. By
Wednesday evening PWATs will be sitting close to 120 to 140% of
normal across the northern and central zones as well as along the
Divide. Drier air will linger across the lower southern valleys
before the atmosphere begins to saturate on Thursday as the low
begins to lift overhead. Broad scale ascent will unfortunately not
line up with the arrival of the better moisture, so there looks
to be less potential for nocturnal showers on Wednesday night, at
least as far the lower elevations are concerned. Widespread above
normal PWATs will prevail on Thursday, leading to better shower
and thunderstorm coverage for the Western Slope. Brief subsidence
settles in near the Four Corners Thursday night, ending most
shower activity there, but scattered showers and potential storms
will continue up north. Another uptick in lift aloft associated
with the secondary shortwave on Friday will result in another
active day as PWATs exceed 150 and even approach 200% of normal
for much of the region. The subsequent messy pattern in this
second wave's wake leads to lower confidence in the forecast for
Saturday and Sunday. The aforementioned ridge trying to amplify
over the southwest states doesn't look to have any notable impact
on our CWA. Continued elevated PWATs and weak troughiness aloft
will see at least scattered showers and storms persist through
the weekend.

While near to slightly above normal temperatures will linger
across the northern zones on Wednesday afternoon, elsewhere will
see the return of below normal highs. Daytime readings will
continue to plummet from Thursday onwards as the series of
shortwaves lifts across the region, resulting in widespread
clouds and increased convection. Overall, overnight lows will
remain on the mild side through the long term period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1115 AM MDT Mon May 29 2023

VFR conditions will continue for the next 24 hours. Cumulus clouds
are already beginning to build over the higher terrain and this
trend will continue through the afternoon. A few showers, maybe an
isolated storm, is possible over the eastern Uintas and higher
elevations north of I-70. Do not anticipate any TAF sites being
affected. Look for the usual afternoon gusts of 20 to 25 kts
across the region this afternoon and evening.

&&

.HYDROLOGY...
Issued at 248 AM MDT Mon May 29 2023

Forecast hydrographs indicate a steady climb in stream flows in
some areas due to warm weather and continued snowmelt while many
areas are beginning to taper off as the snow in the higher
elevations recedes. Main message thus far is that the extended
period of high flows across rivers and creeks will continue into
early June. Several reaches across western Colorado and eastern
Utah may climb back above bankfull conditions, and possibly above
flood stage for the next few days. Therefore, please use extra
precautions if you plan to camp, raft, fish, etc. along or on
rivers this holiday weekend, as water levels may change rapidly.
In addition, diurnal spikes are often overnight and riverside
campgrounds may be susceptible to flooding. Numerous flood
highlights remain in effect for several northern and central
rivers. For the latest updates, please visit weather.gov/gjt.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...DB
LONG TERM...MMS
AVIATION...TGR
HYDROLOGY...TGJT
Hazardous weather outlook, May 29, 2:09 AM MST, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
309 AM MDT Mon May 29 2023

COZ001>014-017>023-UTZ022>025-027>029-300915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
309 AM MDT Mon May 29 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

With high pressure building overhead, expect isolated afternoon
thunderstorms across northeast Utah and northwest Colorado,
favoring the higher terrain. Gusty winds will be the main threat,
though frequent lightning, small hail, and brief heavy rain will
still be possible. Activity will diminish after sunset or shortly
after. Localized red flag conditions will be possible today due
to increased winds and low humidities, though fuels are not
critical.

Rivers and creeks continue to run high due to snowmelt for much
of the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The high pressure breaks down Tuesday with isolated thunderstorms
possible across the northern mountains and along the Continental
Divide. Wednesday onwards will see showers and thunderstorms
increasing as the next system approaches and moves through with
storms becoming widespread across eastern Utah and Western
Colorado by Friday. Localized red flag conditions will be possible
each afternoon through Wednesday due to increased winds and low
humidities, though fuels are not critical.

Rivers and creeks will continue to run high for much of the area
through early June due to snowmelt.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Pitkin

When
May 29, 11:00 AM MST
Where
Pitkin County, 1.54 mi NW of Snowmass to 1.56 mi NW of Snowmass
Cause
Heavy Rain / Snow Melt
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
39.343, -107.003

The Roaring Fork River ran high and fast as a result of accelerated snowmelt. Rescuers were unable to resuscitate a person they recovered from the river near the Lazy Glen subdivision after strong, runoff-fueled currents carried the victim downstream roughly 1 1/2 to 2 miles. It did not appear the person had been in a water vessel like a boat or raft. The incident had the makings of someone falling into the river from its banks, but that wasn’t a certainty. Age and gender of victim is unknown.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Pitkin2023-05-2975MaleIn WaterDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092357.